Grazed cervix after coil fitting


#1

I had a coil fitted a while back (Mirena) - no problems after bleeding stopped but i had my smear test today and the nurse said my cervix looked a bit ‘grazed’, so there was a bit more blood and mucus. She said that it could have been from the threads of the coil but not to worry about it but, thinking about it, I have had a bit more discharge than usual - i thought that was just my hormones getting used the coil. So of course I had a little google of ‘grazed cervix’ and now am worried that it’s going to cause something worse! Could someone reassure me?

btw also had a baby in the last year - my third vagina delivery, not sure if that’s relevant


#2

Hi @jtheduck! I don’t have a coil but something similar happened to me. I had a smear test a couple of years ago where the nurse said my cervix looked a bit inflamed, but my smear test came back fine. I asked her about it the next time i needed the pill and she said sometimes your cervix can be a bit inflamed, because of hormones, but she said because my smear test was fine not to worry about it.


#3

Hi @jtheduck,

I’m sorry to hear about this…sometimes health care professionals can say something almost in passing when they are ‘down there’ without realising the worry it causes!
You were having your smear test done so if there are any abnormalities of the cervix this will screen for that.
The coil may have changed the amount or consistency of the discharge you get. Unless this troubles you (it’s not itchy/smelly/ green/brown etc) it’s likely just normal discharge. If that is the case you should see your GP or sexual health clinic and if you have changed sexual partners since the last time you had a test you might want to consider an STI screen. The discharge could be caused by non-sexually transmitted infections such as thrush or BV.
It could be that you are getting used to the coil- hormones can change the surface of the cervix (an ectropion) and if you had it fitted quite recently it wouldn’t surprise me if it did look inflamed.
Hope this helps